Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 28, 2016, 11:21 PM EDT for Buckingham County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 11:21 PM EDT (03:21 UTC)
- Expired
- Jul 29, 2016, 12:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 156 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 12:05 AM EDT | TSTM WND DMG | 5 Nnw Buckingham, VA | 1 TREE DOWN ON HOWARDSVILLE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
316
WWUS81 KRNK 290321
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT THU JUL 28 2016
VAZ035-046-047-290415-
BUCKINGHAM-APPOMATTOX-AMHERST-
1121 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN APPOMATTOX...EAST CENTRAL AMHERST AND BUCKINGHAM COUNTIES...
AT 1121 PM EDT...A STRONG THUNDERSTORM WAS NEAR TOWER HILL...MOVING
EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
BENT CREEK...
NEW CANTON...
AND CENTENARY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
3740 7859 3733 7861 3751 7900 3758 7892
3754 7890 3754 7883 3763 7882 3764 7872
3770 7869 3768 7864 3771 7865 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0321Z 251DEG 32KT 3747 7882
$$
RSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 10:22 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 28, 10:22 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1022 PM EDT Thu Jul 28 2016 .SYNOPSIS... A frontal boundary will remain nearly stationary over or near the region for the next several days. Disturbances moving along this boundary will allow for periodic rounds of showers and storms. Hot and humid conditions will continue into at least early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1000 PM EDT Thursday... Extended WW419 until midnight for areas along and just east of Blue Ridge. Strong to occasionally severe storms continue vcnty of Roanoke-Lynchburg-Rocky Mount areas. CAPE remains high (MLCAPE of 2000 j/kg) over the foothills and piedmont, so as the outflow from these storms interacts with this airmass, strong cores still possible. That said, loss of daytime heating should result in decreasing intensity, but still concerned that overall activity will persist well into the overnight with possible training of lingering thunderstorm cells inof tail end of vorticity and lingering dynamics aloft. Since this training does not appear that it will impact the previous Flash Flood Watch area (WV), the watch has been dropped. If training of cells does develop, it may be closer to a RIC-LYH-MTV line where existing outflow boundary becomes stuck between stronger westerlies to the north and the upper level ridge over the southeast U.S. On Friday, much of the region will see a break in the precipitation activity through the morning hours. We cannot rule out isolated showers or storms across the west. By the afternoon, our next approaching disturbance, along with daytime heating, will help prompt additional shower and thunderstorm development. Coverage is not expected to be as great as that anticipated this evening. The best coverage will be in the west. Low temperatures tonight will range from the mid 60s to the upper 60s across the mountains and around 70 to the lower 70s across the Piedmont. Highs tomorrow are forecast to be just slightly lower than those realized today. Readings around 80 to the mid 80s are forecast for the mountains with upper 80s to lower 90s across the Piedmont. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 145 PM EDT Thursday... Frontal boundary will stay just north of us Friday night with spoke of upper energy moving east Friday evening. Timing of impulses is problematic but seems next best wave works toward the PA/OH border Saturday afternoon which may slowly nudge front southward. Appears best threat of showers and storms will be focused from far Southwest Virginia into SE WV and north of Highway 460 across Roanoke and Lynchburg north Saturday afternoon with widely scattered further south. Nonetheless kept pops no higher than 50. Temperatures stay elevated at night thanks to high pwats with lows from the mid to upper 60s west to lower 70s east. Saturday should be at or just above typical late July values of lower to mid 80s west to around 90 east. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 1150 AM EDT Thursday... Belt of westerlies will be laying across the area Sunday night into Monday, with front situated across the mid-Atlantic. Afterward the upper flow takes on a more NW to SE orientation across our area as ridge builds over the Central Plains. The front weakens but convergence along it to remain through midweek. In addition, the upper pattern favors potential ridge runners, where convective clusters form over the upper midwest and shift southeast over our area. Overall, will keep threat of showers and storms in the forecast all periods but looks like Sunday-Monday have the better chance for measurable rainfall. May see slight nudge downward in temps early but overall humidity levels should stay the same, so no appreciable dry air expected thru Thursday. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... As of 740 PM EDT Thursday... VFR conditions prevail across most of the area. Scattered showers and a few thunderstorms are across the region. One cluster is associated with a shortwave trough moving through northern Virginia. Others were entering the region in association with a shortwave trough moving northeast through Tennessee. This feature will reach the western parts of the area towards midnight. Overnight, look for cloud cover to increase across the area with most locations in the MVFR range with areas of IFR in across the mountains. Showers and storms will continue, especially in western and northern parts of the area. Visibilities will be a mix of MVFR and low end VFR with pockets of IFR under the heavier cells. Much of the activity will wane by sunrise Friday, with lingering showers in the west. MVFR ceiling and visibilities will last a few hours after sunrise. By Friday afternoon, all areas are expected to have VFR ceilings. Scattered showers and storms will be possible across mainly western portions of the area. Extended aviation discussion... As of 145 PM EDT Thursday... The area will remain in a relatively active period for showers and storms through Tuesday thanks to a persistent, nearly stationary frontal boundary across or near our region. Outside of the precipitation and during the daylight hours, VFR conditions are expected to prevail. Within the heavier showers and storms, and during the overnight hours sub-VFR conditions are more likely. && .CLIMATE... Record warm minimum temperatures for July 28 Bluefield WV.....69 in 2010 Danville VA......76 in 1997 Lynchburg VA.....77 in 1930 Roanoke VA.......80 in 1930 Blacksburg VA....68 in 1987 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS/PM SHORT TERM...WP LONG TERM...WP AVIATION...DS CLIMATE...PM
Hazardous weather outlook, Jul 28, 11:06 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1106 PM EDT THU JUL 28 2016 NCZ001>006-018>020-VAZ058-059-300315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-HALIFAX-CHARLOTTE- 1106 PM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>020-022>024-WVZ042>044-507-508-300315- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 1106 PM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ032>035-043>047-300315- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM- 1106 PM EDT THU JUL 28 2016 ...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 9:28 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 2 SW NARROWS 37.31N 80.85W
07/28/2016 GILES VA 911 CALL CENTER
TREE DOWN AT INTERSECTION OF COONSKIN HOLLOW ROAD AND
WOLF CREEK ROAD.
0852 PM TSTM WND DMG 5 ESE NARROWS 37.30N 80.74W
07/28/2016 GILES VA 911 CALL CENTER
TREE DOWN ALONG ROUTE 100.
&&
11Special weather statement, Jul 28, 9:33 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT THU JUL 28 2016
VAZ017-032-033-043-290215-
HENRY-FLOYD-PATRICK-FRANKLIN-
933 PM EDT THU JUL 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN...SOUTHERN FLOYD AND
NORTHWESTERN HENRY COUNTIES...
AT 933 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER WOOLWINE...
MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
WOOLWINE...
SYDNORSVILLE...
FERRUM...
AND BASSETT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3665 8046 3667 8047 3670 8045 3671 8047
3676 8050 3682 8053 3700 7985 3674 7977
TIME...MOT...LOC 0133Z 255DEG 25KT 3678 8026
WPSpecial weather statement, Jul 28, 10:01 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EDT THU JUL 28 2016
VAZ022-023-033>035-045-290245-
AMHERST-ROANOKE-BOTETOURT-CAMPBELL-BEDFORD-FRANKLIN-
1001 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL AMHERST...EASTERN ROANOKE...NORTHEASTERN FRANKLIN...WEST
CENTRAL CAMPBELL...SOUTHERN BOTETOURT AND BEDFORD COUNTIES...THE
EASTERN CITY OF SALEM...THE CITY OF ROANOKE AND THE WEST CENTRAL CITY
OF LYNCHBURG...
AT 1001 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DALEVILLE TO ROANOKE TO NEAR POAGES MILL...AND
MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
LYNCHBURG...
SALEM...
VINTON...
AND BEDFORD.
THIS INCLUDES THE FOLLOWING LOCATIONS THE NATIONAL D DAY MEMORIAL AND
ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3736 7926 3715 7933 3717 8009 3726 8004
3746 8003 3758 7957 3753 7950 3757 7943
3758 7945 3760 7945 3766 7922
TIME...MOT...LOC 0201Z 259DEG 36KT 3741 7998 3727 7998 3718 8002
WPLocal storm report, Jul 28, 10:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 1 SSW LYNCHBURG CITY 37.41N 79.16W
07/28/2016 CITY OF LYNCHBURG VA PUBLIC
ONE TREE DOWN NEAR THE INTERSECTION OF PARK AVENUE AND
FORT AVENUE
&&
PWSpecial weather statement, Jul 28, 10:45 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 PM EDT THU JUL 28 2016
VAZ034-044-045-290345-
CAMPBELL-BEDFORD-PITTSYLVANIA-
1045 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA...CAMPBELL AND SOUTHEASTERN BEDFORD
COUNTIES AND THE SOUTHEASTERN CITY OF LYNCHBURG...
AT 1044 PM EDT...A STRONG THUNDERSTORM WAS OVER HUDDLESTON...MOVING
EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
ALTAVISTA...
HURT...
RUSTBURG...
AND HUDDLESTON.
THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3705 7899 3704 7905 3706 7909 3704 7910
3700 7956 3716 7961 3740 7909 3739 7906
3741 7907 3742 7904 3743 7903
TIME...MOT...LOC 0244Z 250DEG 36KT 3715 7950
RSSpecial weather statement, Jul 28, 11:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT THU JUL 28 2016
VAZ035-046-047-290415-
BUCKINGHAM-APPOMATTOX-AMHERST-
1121 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN APPOMATTOX...EAST CENTRAL AMHERST AND BUCKINGHAM COUNTIES...
AT 1121 PM EDT...A STRONG THUNDERSTORM WAS NEAR TOWER HILL...MOVING
EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
BENT CREEK...
NEW CANTON...
AND CENTENARY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
3740 7859 3733 7861 3751 7900 3758 7892
3754 7890 3754 7883 3763 7882 3764 7872
3770 7869 3768 7864 3771 7865 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0321Z 251DEG 32KT 3747 7882
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:20 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Jul 28, 8:24 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Jul 28, 8:44 PM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 31 min |
| Jul 28, 9:19 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem | 41 min |
| Jul 28, 9:33 PM EDT | Special Weather Statement | RNK | Franklin | 42 min |
| Jul 28, 10:01 PM EDT | Special Weather Statement | RNK | Bedford, City of Roanoke | 44 min |
| Jul 28, 10:26 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 64 min |
| Jul 28, 10:41 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 2 hr |
| Jul 28, 10:45 PM EDT | Special Weather Statement | RNK | Campbell | 60 min |
| Jul 28, 10:55 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Pittsylvania, City of Lynchburg | 65 min |
| Jul 28, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 37 min |
| Jul 29, 7:27 PM EDT | Special Weather Statement | RNK | Smyth | 33 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.